Arkansas, 2002

Flood and Damaging Winds in Arkansas, September 19, 2002

September 19, 2002 · NWS MEG · 3 events in 3 counties and zones

2 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 19, 9:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 9:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT THU SEP 19 2002

SFC FRONT MOVING ACRS THE SOUTHERN PLAINS WITH A LARGE AREA OF
SHRAS/TSRAS MOVING ACRS AR. WL INCREASE POPS TO LIKELY ACRS NE AR
AND BOOTHEEL GROUP. ELSEWHERE...POPS LOOK OK FOR NOW. TEMPS MAY BE A
LITTLE ON THE WARM SIDE ACRS NE AR BUT A BREAK IN THE PRECIP LATE
THIS MORNING MAY HELP LOCATIONS RISE ABOVE 80. POSSIBLY OF SEVERE
STORMS CONTINUES FOR LATER TONIGHT WITH APPROACH OF COLD FRONT AND
STRONG 500 MB TROF.

.MEG...NONE.
SJM

In the hours before

Special weather statement, Sep 19, 11:54 AM CST, 6 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001-007-
008-010>012-020-TNZ001-002-019-048-049-088-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 PM CDT THU SEP 19 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST ARKANSAS...
NORTHWEST MISSISSIPPI...EXTREME WEST TENNESSEE AND THE MISSOURI
BOOTHEEL FOR TONIGHT. THIS AREA IS GENERALLY WEST OF A LINE
EXTENDING FROM UNION CITY THROUGH MEMPHIS TO BATESVILLE.

A STRONG COLD FRONT MOVING EASTWARD ACROSS THE CENTRAL PLAINS WILL
APPROACH THE MID SOUTH TONIGHT THEN MOVE ACROSS THE REGION FRIDAY.
SOUTHERLY WINDS AHEAD OF THE FRONT WILL CONTINUE TO BRING WARM MOIST
AND UNSTABLE AIR TO THE MID SOUTH THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA THIS
AFTERNOON AND BECOME MORE NUMEROUS TONIGHT. SOME STORMS MAY BECOME
SEVERE TONIGHT WITH THE MAIN THREAT OF DAMAGING WINDS AND LARGE
HAIL.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Memphis radar (KNQA), 136 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Lawrence

When
September 19, 12:00 PM CST to 3:00 PM CST
Where
Lawrence County, Hoxie
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

One classroom at an elementary school was flooded.

Thunderstorm Wind, Mississippi

When
September 19, 2:20 PM CST to 2:25 PM CST
Where
Mississippi County, Osceola
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.700, -89.967

Six power poles and some trees were blown down.

Thunderstorm Wind, Phillips

When
September 19, 3:00 PM CST to 3:05 PM CST
Where
Phillips County, Barton
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.550, -90.767

Several mobile homes were damaged. Some trees were knocked down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319737, 5319735, 5319736.